Colorado, 2007

Hail in Colorado, May 29, 2007

May 29, 2007 · NWS GJT · 1 event in 1 county or zone

A severe thunderstorm moved across the Glenwood Springs area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A severe thunderstorm moved across the Glenwood Springs area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 29, 1:33 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, May 29, 1:33 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 PM MDT TUE MAY 29 2007

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
CONVECTIVELY ACTIVE BAROCLINIC ZONE AND TRAILING SURFACE COLD FRONT
STRETCHING FROM NE TO SW ACROSS THE FORECAST AREA WILL CONTINUE
SPAWNING SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING. JET SPEED
MAXIMA NOSING IN FROM THE NORTHWEST WITH THE WESTERN PORTION OF THE
BAROCLINIC BAND BENEATH THE LEFT-FRONT QUADRANT. ALSO RIGHT-REAR QUAD
OF JET MAX AHEAD OF THE TROUGH OVER NORTHWEST CO AND EASTERN WY ALSO
OVER THE ACTIVE AREA. INTERACTION OF THESE FEATURES HELPING TO FUEL
THIS AFTERNOONS CONVECTION. THE STRONG JET MOVING IN FROM THE WEST
WILL HELP CLEAR OUT REMAINING WEATHER TONIGHT WITH ONLY REMNANT
OROGRAPHIC SHOWERS EXPECTED NEAR THE CONTINENTAL DIVIDE THROUGH
WEDNESDAY.

MAX TEMPS LOWERED ABOUT 10 DEGREES AS EXPECTED TODAY AND SHOULD BE
ANOTHER FEW DEGREES COOLER WEDNESDAY...AS 500 MB -20C COLD POOL MOVES
OVER NORTHWEST CO. COLD POOLS MOVES EAST OF THE AREA WEDNESDAY
EVENING. WEDNESDAY NIGHT AND THURSDAY SHOULD SEE WARM ADVECTION AND
CONTINUED DRY CONDITIONS.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...MODELS SHOW GOOD
AGREEMENT IN THE TIMING AND TRACK OF AN UPPER LOW OVER THE
DAKOTAS AT THE BEGINNING OF THE PERIOD. THE LOW CENTER THEN TRACKS
INTO MN BY FRI NIGHT. AS THIS FEATURE CONTINUES TO SHIFT EAST AN
ASSOCIATED LARGER TROUGH WILL BECOME RESIDENT OVER THE EASTERN HALF
OF THE CONUS WITH RIDGING OVER THE WEST. THE FORECAST AREA WILL
SIT UNDER NORTHWEST FLOW BETWEEN THE TWO...WITH THE STORM
TRACK GENERALLY REMAINING EAST OF THE CENTRAL ROCKIES. HOWEVER AS
IMPULSES DROP INTO THE BOTTOM OF THE TROUGH...THEY COULD BRUSH OUR
SIDE OF THE DIVIDE. THE THERMAL RIDGE WILL REMAIN TO OUR WEST KEEPING
TEMPS NEAR NORMAL INTO THE WEEKEND. TOWARDS THE END OF THE PERIOD...
THE NEXT TROUGH MOVES ONSHORE OVER THE PACIFIC NORTHWEST. THIS PUSHES
THE RIDGE...AND THE WARMER AIR...EASTWARD FOR AN INCREASE IN TEMPS
EARLY IN THE NEXT WEEK.

&&

.AVIATION...
MAINLY VFR CONDITIONS TONIGHT...BUT SCATTERED THUNDERSTORMS WILL
CONTINUE OVER THE WESTERN COLORADO MOUNTAINS THROUGH THIS EVENING.
LOCAL WIND GUSTS TO 30 KNOTS WILL OCCUR WITH SHOWERS AND ACROSS THE
EASTERN VALLEYS THIS EVENING UNTIL AROUND 02Z. WIND POTENTIAL AND
THUNDERSTORMS WILL QUICKLY DIMINISHES AFTER 02Z. LOCAL MVFR CEILINGS
AND MOUNTAIN OBSCURATION WILL OCCUR FROM SHOWERS. AFTER CONVECTION
DIES OUT TONIGHT...ONLY VFR ARE EXPECTED.

.FIRE WEATHER...
WILL CONTINUE THE RED FLAG WARNING FOR SW CO ZONE 207 UNTIL 02Z THIS
EVENING. WIND GUSTS STARTED TO PICK ON THE 20Z METAR AND RAWS
OBSERVATIONS. CLOUDS AND SHOWERS EARLIER TODAY HAVE KEPT HUMIDITY
UP ACROSS ZONE 203 EXCEPT FOR THE EXTREME WESTERN PART OF THE ZONE.
AIR BEHIND THE COLD FRONT WILL REMAIN QUITE DRY PER MOS GUIDANCE AND
UPSTREAM SFC DEWPTS...SO LOW AFTERNOON HUMIDITIES TO CONTINUE.
AFTERNOON GUSTY WINDS WILL REMAIN A CONCERN FOR MAINLY SW CO WED BUT
BELIEVE WILL BELOW RED FLAG CRITERIA...SO NO FWX HIGHLIGHTS ARE
ANTICIPATED WED OR THU.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING CONTINUES UNTIL 02Z THIS EVENING FOR SW CO
      FIRE ZONE 207.
.UT...NONE.

CJC/EH/JAD
Hazardous weather outlook, May 29, 3:02 PM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 PM MDT TUE MAY 29 2007

COZ001>014-017-020-UTZ022>025-027>029-301300-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
402 PM MDT TUE MAY 29 2007

...CORRECTED TO SEPARATE RED FLAG WARNING AREA FROM REST OF
THE FORECAST AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND
NORTHWESTERN AND WEST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER WESTERN COLORADO WILL DECREASE THIS
EVENING...AND DISSIPATE OVERNIGHT. SOME STORMS WILL HAVE SMALL
HAIL...WIND GUSTS TO 35 MPH...AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

COZ018-019-021>023-301300-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN-
SOUTHWEST SAN JUAN MOUNTAINS-
402 PM MDT TUE MAY 29 2007

RED FLAG WARNING CONTINUES UNTIL 8 PM MDT FOR SOUTHWEST COLORADO...AT
ELEVATIONS BELOW 7500 FEET...FOR HUMIDITY LESS THAN 15 PERCENT AND
FREQUENT WIND GUSTS IN EXCESS OF 25 MPH. THESE CONDITIONS WILL RESULT
IN A HIGH POTENTIAL FOR RAPID FIRE GROWTH THROUGH EARLY THIS EVENING.
REFER TO WEATHER.GOV/GJT FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS OVER WESTERN COLORADO WILL DECREASE THIS
EVENING...AND DISSIPATE OVERNIGHT. SOME STORMS WILL HAVE SMALL
HAIL...WIND GUSTS TO 35 MPH...AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

CUOCO

The radar

The Grand Junction radar (KGJX), 93 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garfield

When
May 29, 3:55 PM MST to 4:00 PM MST
Where
Garfield County, 1 mi S of Glenwood Spgs to Glenwood Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.535, -107.320

Hail up to 1 inch diameter shredded leaves off trees and damaged gardens.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35100.